Alert archive / North Carolina / Flash Flood Warnings in 2000

Flash Flood Warning 14, NWS Raleigh, NC

August 4, 2000Durham County, North Carolina

NWS Raleigh, NC issued this flash flood warning at Aug 4, 2000, 5:58 PM EDT for Durham County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 2000, 5:58 PM EDT (21:58 UTC)
Expired
Aug 4, 2000, 8:00 PM EDT
In force
2 hr
Issued by
NWS Raleigh, NC
Area
Whole counties

County Durham County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 574 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
574 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
750 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KRAH 042203
FFWRAH
NCC063-050000-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
558 PM EDT FRI AUG 4 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DURHAM COUNTY IN NORTH CAROLINA

* UNTIL 800 PM EDT

* AT 558 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY
  HEAVY RAIN OVER THE WARNED AREA.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA.

  THESE STORMS ARE PRODUCING FLOODING RAINFALL AMOUNTS FROM DURHAM
  SOUTH TO THE COUNTY LINE. THE STORMS WILL CONTINUE TO MOVE TO
  THE EAST AT LESS THAN TEN MPH. THE NUMBER ONE CAUSE OF DEATH
  RELATED TO WEATHER IS FROM PEOPLE DRIVING THROUGH FLOODED
  ROADWAYS. TAKE ALTERNATE ROUTES.

  ALL RESIDENTS IN SOUTHERN AND EASTERN DURHAM COUNTY AND THE
  RESEARCH TRIANGLE PARK NEED TO TAKE SPECIAL CARE IN TRAVELIpNG.

  JWC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:30 PM EDT, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 4, 2:30 PM EDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT FRI AUG 4 2000

IMMEDIATE CONCERN IS HOW STRONG WILL THE STORMS BE THROUGH THE
EVENING. WITH CURRENT MOVEMENT FLOODING SHOULD NOT BE A PROBLEM
THROUGH THE CWA...HOWEVER SOME OF THE STORMS MAY BE ACCOMPANIED BY A
BRIEF PERIOD OF GUSTY WIND.

MODELS IN GENERALLY GOOD AGREEMENT WITH UPPER LEVEL TROF MOVING OVER
THE AREA THROUGH LATE SATURDAY...THEN UPPER LEVEL FLOW BECOMING MORE
WESTERLY...WHICH WILL AID IN DRYING THE AREA A LITTLE. BAGGY
SURFACE TROF WILL PRESS EASTWARD AS HIGH PRESSURE OFF THE SOUTHEAST
COAST BUILDS WEST OVER THE GULF COAST STATES THROUGH THE WEEKEND.
HIGHEST MOISTURE WILL MOVE EAST WITH THE ADVANCING TROF... THERE
WILL STILL BE ENOUGH MOISTURE THAT AN ISOLATED THUNDERSTORM ON
SUNDAY AND MONDAY COULD NOT BE RULED OUT.

AS THE FLOW BECOMES MORE WESTERLY BY SUNDAY...TEMPERATURES WILL TAKE
A TURN UPWARD. READINGS BY SUND1AY WILL BE IN THE UPPER 80S TO LOWER
90S.

.RAH...NONE.

RHJ

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 6:15 PM EDTFlash Flood WarningRAHWake2 hr
Aug 4, 6:39 PM EDTFlash Flood WarningRAHHalifax2 hr
Aug 4, 7:45 PM EDTFlash Flood WarningRAHSampson2 hr
Aug 4, 7:54 PM EDTFlash Flood WarningRAHScotland2 hr

Nearby

Flash Flood Warnings in North Carolina, 2000Every flash flood warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.